Skip to main content

Volatile Organic Compounds

Volume 406: debated on Tuesday 10 June 2003

The text on this page has been created from Hansard archive content, it may contain typographical errors.

To ask the Secretary of State for Health if he will make a statement on the health implications of the inhalation of volatile organic compounds from products designed for indoor use. [117364]

The adverse effects of deliberate inhalation of volatile organic compounds can vary greatly depending on the specific substance. Use can be fatal, even on the first occasion. Fatalities are mainly caused by the toxicity of the substance, cardiac arrhythmia (abnormal heart rhythm), inhalation and choking on vomit and asphyxia through the use of plastic bags over the face. In addition deaths can be caused by accidents while disorientated. These may include falls, vehicle accidents and drowning. A number of deaths and serious injuries have also been caused by fire or explosion when vapour from the substance ignites. More general effects include cold sweats, fainting, headache, nausea, vomiting, palpitations, confusion, dizziness and risk of accidental injury.